Results 1 to 3 of 3
  1. #1

    Citalopram discontinuation, dizziness spells

    Hi all,

    I have been on citalopram since late 2016 for anxiety, and it's been very helpful. A while ago, I learned that my QTc is relatively long - still normal range but on the high end - so I decided to either switch to a different SSRI or go lower or off the citalopram. I'm also in a better place than a few years ago mentally, so I'd prefer no SSRI, but we'll see.

    I've been tapering since November last year, went from 20 mg to 15 to 10 and now 7.5 mg on average (I'm alternating 10 mg and 5). For most of the time, I had no issues at all, but for the last two weeks or so, I've been experiencing spells of dizziness. Typically, I'm in front of the computer and experience a sudden moment of sinking or whatever. Then I feel a bit woozy for a little while up to a few hours. Taking a nap or just ignoring it helps. The dizziness itself is fairly subtle - no vertigo, no real physical imbalance, just a bit uncomfortable.

    I should say that I had episodes of a similar dizziness back in more anxious days, which felt similar but didn't usually have such clear onsets and didn't go away quickly. Those must have been related to anxiety because I didn't have any episodes at all while on 20 mg of citalopram.

    Does this sound like a discontinuation symptom to you guys? I know dizziness is frequently mentioned in context of SSRI "withdrawal." If so and if you experienced similar symptoms, how long did they take to resolve? I guess it's possible that I'm just relapsing into old patterns, especially since some say anything under 20 mg isn't even an effective therapeutic dose. But like I said, I feel like I'm in a pretty good place anxiety-wise.

    Any input or experiences you have to share would be greatly appreciated!

  2. #2
    Join Date
    Jan 2017
    Posts
    2,111

    Re: Citalopram discontinuation, dizziness spells

    Quote Originally Posted by Justus View Post
    I have been on citalopram since late 2016 for anxiety, and it's been very helpful. A while ago, I learned that my QTc is relatively long - still normal range but on the high end - so I decided to either switch to a different SSRI or go lower or off the citalopram.
    I'd get a second reading as significant fluctuations are common and also an opinion on whether taking citalopram is actually affecting your QTc interval to any significant degree.

    Some studies have raised doubts about how accurately modern ECG/EKG machines calculate QTc suggesting some algorithms such as Bazett's formula don't adequately correct for variations in factors such as bpm rates (see: Sano M, 2014; Barbey JT, 2015; Vandenberk B, 2016; Patel PJ, 2016).

    A second issue is that relatively small increases in QTc interval are raising concerns when the danger is in fact very low. For example, the FDA imposed the dose restrictions on citalopram even though the data suggest the increase doesn't appear to be clinically significant. To quote from van Haelst IMM, 2013:

    In a thorough QT/QTc study of citalopram, a mean change in QTc interval of 8.5 milliseconds was found for 20 mg per day and 18.5 milliseconds for 60 mg per day. On the basis of these findings, the FDA stated that citalopram should no longer be prescribed at doses of greater than 40 mg per day and that the maximum citalopram dose is 20 mg per day in elderly patients.12 However, there is still no consensus whether an increase in QTc of this magnitude (< 20 milliseconds) for a dosage of 60 mg is clinically relevant.4, 28 The guidelines of the Committee for Proprietary Medicinal Products (CMPC) suggest that individual changes of QTc interval length need to be at least between 30 and 60 milliseconds from baseline to raise concern for potential risk of drug-induced arrhythmias.23-PDF Another commonly accepted threshold for a clinically significant drug-induced change in QTc length is even higher, with an increase ≥ 60 milliseconds.28, 30.

    I've been tapering since November last year, went from 20 mg to 15 to 10 and now 7.5 mg on average (I'm alternating 10 mg and 5). For most of the time, I had no issues at all, but for the last two weeks or so, I've been experiencing spells of dizziness. Typically, I'm in front of the computer and experience a sudden moment of sinking or whatever. Then I feel a bit woozy for a little while up to a few hours. Taking a nap or just ignoring it helps. The dizziness itself is fairly subtle - no vertigo, no real physical imbalance, just a bit uncomfortable.
    That is a very slow taper, much slower than it probably needs to be. Most can quit an SSRI (paroxetine being the exception) within a couple of months without significant issues. Taking sub therapeutic AD doses for extended periods may increase the risk of the med not working a second time.

    I'm also not a fan of weaning off by skipping doses. This seems to have been an idea that came about because of the difficulty of weaning off the SNRI duloxetine which comes in only a limited range of doses and because the active chemical is neutralised by stomach acids the pills cannot be cut. Even then, there are better/easier ways if discontinuing the med. While the longish citalopram half-life should lessen the yo-yo effect this can produce compared with most other SSRIs, some may be more sensitive to it and I believe taking the same dose daily is the better option.

    I should say that I had episodes of a similar dizziness back in more anxious days, which felt similar but didn't usually have such clear onsets and didn't go away quickly. Those must have been related to anxiety because I didn't have any episodes at all while on 20 mg of citalopram.
    Dizziness is a common anxiety symptom and can also be an initial SSRI side-effect.

    Does this sound like a discontinuation symptom to you guys? I know dizziness is frequently mentioned in context of SSRI "withdrawal." If so and if you experienced similar symptoms, how long did they take to resolve? I guess it's possible that I'm just relapsing into old patterns, especially since some say anything under 20 mg isn't even an effective therapeutic dose. But like I said, I feel like I'm in a pretty good place anxiety-wise.
    It could be a discontinuation symptom, due to the skipped dose strategy, or an early sign of a return of anxiety.

    How long have you been on the ~7.5mg skipped dosing regime? If more than a couple of weeks then you can probably drop the dose to 5mg with minimal trauma and the steady dosing may resolve the dizziness.

    The rule of thumb with both increasing and decreasing med doses is that changing the dose before 5 times the half-life of the med may significantly worsen side/withdrawal effects, but delaying the change won't significantly lessen them no matter how long the delay. For citalopram this is 5 x 35 h, or 7-8 days. I suggest adding a couple of days for confidence building if needed as psychology is at least as important as chemistry and biology in withdrawal. Become convinced that you will suffer greatly and the mind, especially a mind prone to anxiety is quite capable of generating the worst withdrawal symptoms imaginable.
    __________________
    .

    - - What to know about: Telepsychiatry | Teletherapy - -





    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  3. #3

    Re: Citalopram discontinuation, dizziness spells

    Thanks for your detailed reply and apologies for not saying thanks sooner! This thread slipped from my radar. My situation has changed a bit since my earlier questions, so I'll start a separate thread so this one may remain helpful for others.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Random spells of dizziness
    By Rossi_h in forum Symptoms
    Replies: 10
    Last Post: 22-09-19, 12:30
  2. How long do Citalopram discontinuation symptoms last?
    By harasgenster in forum Citalopram / Celexa
    Replies: 4
    Last Post: 01-11-13, 22:09
  3. SSRI/ Citalopram Discontinuation Skin Problems
    By samuel1983 in forum Citalopram / Celexa
    Replies: 0
    Last Post: 25-06-13, 21:38
  4. Replies: 2
    Last Post: 11-07-12, 16:47
  5. Citalopram post-discontinuation sex drive effects?
    By Jack123 in forum Citalopram / Celexa
    Replies: 10
    Last Post: 18-10-09, 14:50

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •